Hail, Wright
- When
- April 24, 1:25 AM CST
- Where
- Wright County, Mountain Grove
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.133, -92.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 1:27 PM CST, 11 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT TUE APR 23 2002 LATEST SURFACE ANALYSIS SHOWS A RATHER COMPLEX SCENARIO ACROSS THE PLAINS WITH COLD POOL/CONVECTIVE DEBRIS FROM MORNING MCS LEAVING SEVERAL WELL DEFINED THERMAL BOUNDARIES TO OUR WEST AND SOUTH. ACROSS WRN OK...STRONG MOISTURE FLUX HAS RESULTED IN 70F DEWPOINTS AS FAR NORTH AS LAWTON ADJACENT TO ERLY FLOW WITH DRIZZLE AND TEMPS AROUND 60. WATER VAPOR IMAGERY INDICATES SUBTROPICAL JET PLUME AND ASSOCIATED CIRRUS BEGINNING TO ADVANCE NORTHEAST...AND WILL LIKELY HELP TO INITIATE CONVECTION IN THAT REGION TOWARD SUNSET. AS THIS ACTIVITY PUSHES EAST...LOW LEVEL JET WILL ONCE AGAIN INTENSIFY... ALLOWING ELEVATED STORMS TO DEVELOP NORTHWARD INTO THE LEFTOVER COLD POOL. THE GREATEST THREAT FOR SEVERE WEATHER IN MY CWA WILL BE ACROSS WRN MO/SE KS AND THEN SRN MO...WITH LARGE HAIL BEING THE PRIMARY THREAT GIVEN ELEVATED NATURE OF CONVECTION. IF ACTIVITY CAN DEVELOP INTO A FORWARD PROPAGATING MCS...THEN WIND DAMAGE MAY BECOME AN INCREASING THREAT GIVEN STRONG DRY AIR ENTRAINMENT AT MID LEVELS...STRONG DEEP LAYER SHEAR...AND RELATIVELY DRY/ISOTHERMAL LAYER BELOW CAP. WILL ADD SEVERE WORDING TO FORECAST ACROSS THESE AREAS. STRONG SURFACE COLD FRONT WILL SLAM THROUGH THE CWA TOMORROW (MORNING/EARLY AFTERNOON)...WHICH MAY BE THE FOCUS FOR ANOTHER ROUND OF SEVERE CONVECTION. SIMILAR TO SUNDAY...CHANCE FOR REDEVELOPMENT WILL DEPEND HIGHLY ON TIMING OF SURFACE FRONT AND AIRMASS RECOVERY. GIVEN CONSISTENCY OF ETA/AVN SOLUTIONS...THINK CHANCES FOR SEVERE STORMS TOMORROW ARE SLIM GIVEN PROGGED PROGRESSION OF SURFACE FRONT AND CONVECTIVE DEBRIS FROM TONIGHTS ACTIVITY. IF SURFACE FRONT CAN SLOW DOWN ENOUGH...THEN A DAMAGING WIND THREAT EXISTS ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. OTHERWISE...WILL PLAY TEMPERATURES CLOSE TO NEW ETA MOS...BETWEEN VERY COLD MAV (60 FOR SGF) AND MUCH WARMER FWC (77 FOR SGF). OTHER CONCERN WILL BE GRADIENT WINDS BEHIND COLD FRONT...WHICH COULD GUST TO 30 MPH FROM LATE MORNING INTO EARLY AFTERNOON. NEXT FORECAST PROBLEM WILL BE WITH MUCH COLDER/DRIER AIRMASS THAT WILL BUILD IN FOR TOMORROW NIGHT AND THURSDAY. AMOUNT OF RAIN TOMORROW COULD MEAN THE DIFFERENCE BETWEEN A POTENTIAL FROST OR DENSE FOG. GIVEN LIKELIHOOD OF RAINFALL TONIGHT AND TOMORROW...WILL ADD MENTION OF PATCHY FOG FOR TOMORROW NIGHT BUT AREAS THAT DO NOT RECEIVE PRECIP IN THE NEXT 24 HOURS WILL HAVE TO BE MONITORED FOR FROST CONCERNS TOMORROW NIGHT AS CLEAR SKIES AND MODIFIED CANADIAN HIGH BUILD IN. SURFACE HIGH WILL REMAIN IN PLACE FOR THURSDAY AND FRIDAY...WITH ANOTHER CHILLY NIGHT THURSDAY. GOING TEMPERATURE FORECAST LOOKS KOSHER FOR THIS PERIOD. RIDGE AXIS WILL MOVE EAST ON FRIDAY AS NEXT SYSTEM DEVELOPS OVER ERN CO. STRONG SRLY FLOW SHOULD RETURN TO THE AREA BY FRIDAY AFTERNOON AS INDICATED BY THE AVN SFC-850MB PRESSURE/HEIGHT FIELDS. FMR/MEX GUIDANCE WITH HIGHS IN THE UPPER 50S SEEMS VERY UNLIKELY GIVEN UNDERPLAY OF WARM ADVECTION THAT SHOULD DEVELOP IN RESPONSE TO SURFACE/UPPER FLOW PATTERN. THEREFORE HAVE GONE CONSIDERABLY ABOVE GUIDANCE (65-70). LARGE DISAGREEMENTS REMAIN IN THE EXTENDED...BUT CONTINUE TO FOLLOW MORE CONSISTENT ECMWF WHICH HAS SHOWN EXCELLENT SKILL OF LATE. THIS SOLUTION DEVELOPS A NEAR REX BLOCK ACROSS THE ERN PACIFIC/WRN US WITH VERY STRONG AMPLIFIED RIDGE/TROUGH COUPLET. NEXT SYSTEM WILL BRING ANOTHER ROUND OR TWO OF CONVECTION TO THE AREA LATE FRIDAY THROUGH SATURDAY...WITH A LARGE UNCERTAINTY THEREAFTER. WILL LEAVE FORECAST DRY FOR NOW SUN-TUES...BUT WEAKNESS IN SFC PRESSURE FIELD AND SOUTHWEST FLOW ALOFT AHEAD OF WESTERN TROUGH COULD BRING SPELLS OF SHOWERS ON MONDAY AND TUESDAY. TEMPERATURES LOOK CLOSE TO CLIMO. FINALIZED ISC GRIDS OUT SHORTLY. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT TUE APR 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 1 NW CABOOL MO 1 INCH HAIL
04/23/02 TEXAS REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 PM CDT TUE APR 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM ARROLL MO 1 INCH HAIL
04/23/02 TEXAS REPORTED BY MEDIA.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 110 AM CDT WED APR 24 2002 ...SEVERE THUNDERSTORMS POSSIBLE FROM EARLY THIS MORNING THROUGH THE AFTERNOON... * HAZARDOUS WEATHER THREATS... SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. * THREAT AREAS AND TIMING... THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHWEST MISSOURI EARLY THIS MORNING AND MOVE EAST INTO SOUTH CENTRAL MISSOURI THROUGH 7 AM. A SQUALL LINE IS EXPECTED TO DEVELOP ALONG A COLD FRONT OVER EASTERN KANSAS LATER THIS MORNING AND MOVE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH THE AFTERNOON. * DISCUSSION... AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH THE REGION TODAY. A MOIST AND UNSTABLE AIRMASS OVER THE REGION WILL INTERACT WITH A WARM FRONT LIFTING INTO THE AREA TO PRODUCE THUNDERSTORMS EARLY THIS MORNING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THIS REGION LATER TODAY ALONG THE APPROACHING COLD FRONT...AND GRADUALLY SPREAD EAST THROUGH EARLY EVENING. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF SPRINGFIELD THROUGH 8 AM...WITH ACTIVATION POSSIBLE DURING THE LATE MORNING AND EARLY AFTERNOON ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. * EXTENDED OUTLOOK... THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON FRIDAY AND SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292201.